Conformally natural reflections in Jordan curves with applications to Teichmüller spaces

  • Clifford J. Earle
  • Subhashis Nag
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 11)

Abstract

In his fundamental paper [1] Ahlfors initiated the study of quasiconformal reflections. Using the results of Beurling and Ahlfors [6] he showed that every quasicircle that passes through ∞ permits a quasiconformal reflection that satisfies a global Lipschitz condition (with exponent one) in the plane. Using that result he proved by a direct construction that the Bers embedding of the universal Teichmüller space has an open image. Lipschitz continuous quasiconformal reflections also play a crucial role in Bers’s subsequent proof (see [4] and [5]) that for any Teichmüller space the Bers embedding not only has an open image but also has local cross sections. That result is one of the cornerstones of Teichmüller theory.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ahlfors, L.V., Quasiconformal reflections ,Acta Math. 109 (1963), 291–301.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Ahlfors, L.V., “Lectures on Quasiconformal Mappings,” D. Van Nostrand, New York, 1966.MATHGoogle Scholar
  3. 3.
    Ahlfors, L., and Weill, G., A uniqueness theorem for Beltrami equations ,Proc. Amer. Math. Soc. 13 (1962), 975–978.MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Bers, L., Automorphic forms and general Teichmiüler spaces ,in “Proceedings of the Conference on Complex Analysis (Minneapolis 1964)”, pp. 109–113, Springer, Berlin, 1965.Google Scholar
  5. 5.
    Bers, L., A non-standard integral equation with applications to quasiconformal mappings ,Acta Math. 116 (1966), 113–134.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Beurling, A., and Ahlfors, L., The boundary correspondence under quasiconformal mappings ,Acta Math. 96 (1956), 125–142.MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Douady, A., and Earle, C.J., Conformally natural extension of homeomorphisms of the circle ,Acta Math. 157 (1986), 23–48.MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Gardiner, F., An analysis of the group operation in universal Teichmüller space ,Trans. Amer. Math. Soc. 132 (1968), 471–486.MathSciNetMATHGoogle Scholar
  9. 9.
    Goluzin, G.M., “Geometric Theory of Functions of a Complex Variable,” Translations of Mathematical Monographs, Vol. 26, Amer. Math. Soc., Providence, 1969.Google Scholar
  10. 10.
    Nag, S., Conformally natural Ahlfors-Weill sections and Bers’s reproducing formulas in Teichmüller theory ,Bull. Austral. Math. Soc. 36 (1987), 187–196.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1988

Authors and Affiliations

  • Clifford J. Earle
    • 1
    • 2
  • Subhashis Nag
    • 2
    • 3
  1. 1.Cornell UniversityIthacaUSA
  2. 2.M.S.R.IBerkeleyUSA
  3. 3.Indian Statistical InstituteCalcuttaIndia

Personalised recommendations